Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 78, NWS Raleigh, NC

August 10, 2003Moore County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 10, 2003, 5:33 PM EDT for Moore County, North Carolina. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 5:33 PM EDT (21:33 UTC)
Expired
Aug 10, 2003, 7:00 PM EDT
In force
87 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 102138
FFWRAH
NCC125-102300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 533 PM EDT VERY HEAVY DOWNPOURS WILL CONTINUE OVER SOUTHERN 
MOORE COUNTY THROUGH 700 PM. UP TO 2 INCHES OF RAIN HAS FALLEN OVER 
SOUTHERN MOORE COUNTY DURING THE PAST 1 TO 2 HOURS. ADDITIONAL 
RAINFALL OF 1 TO 2 INCHES ARE EXPECTED THROUGH 700 PM.

* AREAS WHICH WILL BE AFFECTED INCLUDE...
  PINEBLUFF.
  TAYLORTOWN.
  SOUTHERN PINES.
  SEVEN LAKES.
  PINEHURST.
  ABERDEEN.

SOME STREAMS WHICH WILL BE AFFECTED INCLUDE...THE LOWER LITTLE 
RIVER...HORSE CREEK...DEEP CREEK AND DROWNING CREEK. 

WATER ON THE ROAD AND REDUCED VISIBILITY ARE LIKELY ON ROUTES 
ONE...15 AND 501 SOUTH OF CARTHAGE. NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED.

$$

13
1 follow-up statement
000 
WGUS72 KRAH 102248
FFSRAH
NCC125-102315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT SUN AUG 10 2003

...THE FLASH FLOOD WARNING FOR SOUTHERN MOORE COUNTY EXPIRES AT 700 
PM...

HEAVY DOWNPOURS HAVE SHIFTED OUT OF SOUTHERN MOORE COUNTY EARLY THIS 
EVENING...AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 
700 PM. HOWEVER...AN ADDITIONAL HALF INCH OF RAIN WILL BE POSSIBLE 
FROM VASS EAST TO AROUND LOBELIA.  

TWO TO FOUR INCHES OF RAIN WERE WIDESPREAD SOUTH OF CARTHAGE FROM 
LATE THIS AFTERNOON INTO EARLY THIS EVENING...AND ROAD CLOSINGS WERE 
REPORTED IN CARTHAGE AND PINEBLUFF. RESIDUAL WATER FROM THE EARLIER 
DOWNPOURS WILL MAKE DRIVING HAZARDOUS ACROSS THE COUNTY...MAINLY
SOUTH AND EAST OF CARTHAGE...EARLY TONIGHT AS WATER ON THE ROAD WILL 
BE DIFFICULT TO SEE IN THE DARKNESS.

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN AUG 10 2003

SCT SHOWERS AND TSTMS WILL CONT INTO TNT AS LOCATIONS OF THE
CONVECTIVE FLARE UPS ARE BEING ENHANCED BY UPPER LEVEL DIVERGENCE
WITH WEAK EXITING JET AND WEAK UPPER VORT. CONVECTION FIRING OVR SC
WILL CONT TO LIFT N AND TRAIN INTO CENTRAL NC THIS EVENING. WILL GO
WITH 50 THRU THE EVENING HOURS.

THERE WILL BE A LITTLE LESS OF A CHANCE OF SHOWERS AND TSTMS MON AS
DRIER AIR WORKS IN FROM THE W. HOWEVER WITH UPPER TROUGH REMAINING
TO THE W AND ANOTHER WEAK IMPULSE MOVING ACROSS THE AREA ALONG WITH
GOOD AFTN HEATING WILL KEEP A CHANCE POP IN FOR THE AFTN BUT
ACTIVITY SHOULD BE VERY SCT. WITH SUNSHINE MON TEMPS WILL WARM WELL
INTO THE MID TO UPPER 80S. MON NIGHT WILL SEE JUST A FEW EVENING
SHRA/TSTMS WITH COND REAMING MUGGY.

TUE...DEEP UPPER TROUGH REMAINS TO THE W AND BOTH ETA AND GFS HINT
AT LIFT INCREASING A LITTLE TUE AFTN AS ANOTHER UPPER VORT SWING NE
ACROSS THE AREA. THE ATMOS STILL SEEMS TO LACK A GOOD LOW LEVEL
FOCUS AND ACTIVITY SHOULD ONCE AGAIN BE SCT. WILL GO WITH A 40-50
POP TUE AFTN WITH AMPLE SUNSHINE AND HIGHS AGAIN IN THE MID TO UPPER
80S.

THIS WET PATTERN FINALLY BEGINS TO TO CHANCE WED AS STRONG HIGH PRES
BUILD IN FROM THE EAST AND UPPER TOUGH WEAKENS AND RETROGRADE TO THE
W. THIS WILL ALLOW FOR THE BERMUDA HIGHT TO DOMINATE OUR WEATHER FOR
THE LATTER PART OF THE WEEK. WE WILL STILL SEE A CHC OF SHRA/TSTMS
WED BUT THE AMOUNT OF ACTIVITY WILL BE VERY SCT. HOT AND HUMID COND
WILL SETTLE IN FROM MIDWEEK THROUGH THE WEEKEND AS TEMPS WARM TO
88-92 BY FRIDAY AND SATURDAY.

THU-MON: MRF AND GFS DIVERG GREATLY FROM CANADIAN AND EUROPEAN
MODELS FROM FRI THROUGH THE WEEKEND. MRF AND GFS ATTEMPTING TO
DEVELOP A DEEP CLOSED UPPER LOW DROPPING SOUTH ALONG THE EAST COAST
FRI INTO THE WEEKEND. THIS PATTERN IS NOT SUPPORTED BY THE CANADIAN
AND EUROPEAN SO WILL KEEP POPS OUT OF THE FCST FOR THE WEEKEND AND
GO WITH RATHER HOT TEMPS WITH HIGH PRES OVERHEAD.

.RAH...NONE.

JO
Hazardous weather outlook, Aug 10, 4:35 AM EDT, 12 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110925-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

LOCALIZED FLASH FLOODING IS POSSIBLE FROM REPETITIVE HEAVY RAINFALL
FROM THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

OUTSIDE OF LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
FROM SCATTERED LATE DAY THUNDERSTORMS MONDAY...TUESDAY...AND
WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:16 PM EDTFlash Flood WarningRAHOrange119 min
Aug 9, 9:42 PM EDTFlash Flood WarningRAHDurham93 min
Aug 9, 9:56 PM EDTFlash Flood WarningRAHDavidson94 min
Aug 10, 12:17 AM EDTFlash Flood WarningRAHRandolph118 min
Aug 10, 12:35 AM EDTFlash Flood WarningRAHMontgomery100 min
Aug 10, 2:15 AM EDTFlash Flood WarningRAHMontgomery, Randolph3 hr
Aug 10, 11:50 AM EDTFlash Flood WarningRAHWake115 min
Aug 10, 5:43 PM EDTFlash Flood WarningRAHHarnett2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.